New Jersey, 2003

Flood in New Jersey, June 21 to 24, 2003

June 21 to 24, 2003 · NWS PHI · 1 event in 1 county or zone

A slow moving low pressure system at both the surface and aloft helped trigger heavy rain across Morris County on the 20th and 21st. Two day storm totals ranged from one inch in the eastern part of the county to over three inches in the western part of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving low pressure system at both the surface and aloft helped trigger heavy rain across Morris County on the 20th and 21st. Two day storm totals ranged from one inch in the eastern part of the county to over three inches in the western part of the county. The heavy rain that fell during the afternoon and early evening of the 21st caused flooding. Flooded roads were reported in Denville, Dover and Jefferson Townships. Dirt and rocks had to be removed from roads in Jefferson Township. In Mendham Township, flooding was reported in the Knollwood Trail Development. Basement flooding was reported throughout the county. Runoff from the heavy rain led to flooding across sections of the Passaic Basin in the ensuing days. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 205 a.m. EDT on the 22nd through 1015 p.m. EDT on the 23rd. It crested at 5.97 feet at 215 p.m. EDT on the 22nd. The Pequannock River at the Macopin Intake Dam was at its 5.5 foot flood stage around 5 a.m. EDT on the 22nd. The Passaic River at Pine Brook reached its 19 foot flood stage at 245 a.m. EDT on the 23rd, crested at 19.14 feet at 215 p.m. EDT on the 23rd and was back within bankfull at 2 p.m. EDT on the 24th. Two day storm totals included 1.73 inches in Long Valley and 1.65 inches in Chatham. The low pressure system responsible for the heavy rain formed along a stationary front over the Carolinas during the morning of the 20th. It moved to just east of Wallops Island, Virginia during the evening of the 20th and well east of the Delmarva Peninsula during the morning of the 21st. An inverted trough at the surface that extended from the low westward into Northern New Jersey and Northeast Pennsylvania concentrated the heavy rain along its axis. On the 21st, the heaviest rain fell from the afternoon into the early evening.June as a whole was an unseasonably wet month. On a county weighted average, June monthly precipitation totals averaged 8.7 inches in Morris County. Normal is around 3.9 inches. Morris County was not alone in New Jersey with the wet weather. The preliminary statewide June monthly precipitation average was 8.51 inches, 4.72 inches wetter than normal. This would surpass June 1972 as the wettest June on record since 1895. Monthly precipitation totals included 7.54 inches at Mercer County Airport and 6.99 inches at the Atlantic City International Airport. The wet spring weather led to a whole different set of problems from the drought of the previous year. Planted seeds were drowning and rotting. Many soybean, corn and berry fields were too wet. There were also problems with slugs. Vegetables were generally about a month behind. Double crop fields fell behind schedule because of the slow growth of straw and hay. Garden shops sales have been down. Pool installations were about three to six weeks behind. Ant infestations increased. Windshield wipers were tearing. Many spring athletic seasons were extended because of postponed events. There will be a bumper crop of mosquitoes. Attendance along the shore and at amusement parks was down. Road work was delayed. The one few positives from the wet weather was lower utility bills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 21, 1:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 21, 1:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
225 PM EDT SAT JUN 21 2003

WELCOME TO OFFICIAL SUMMER AT 310 THIS AFTN. ALTHOUGH IT MAY NOT
FEEL LIKE SUMMER...BY TUESDAY...THAT WILL CHANGE.

THE BIG UPPER LOW WILL MOVE ACROSS THE FCST AREA THIS EVENING. AREAS
IN THE NE QUADRANT OF THE LOW WILL KEEP THE BANDED PCPN MOVING IN
FROM THE OCEAN. WITHIN THE LOW AND TO THE SW...WHAT DAYTIME HEATING
WE DID GET TODAY IS FORMING MORE CONVCTN. THEREFORE...WITH THE
GROUND SATURATED...I WILL KEEP THE FFA IN EFFECT.

THE LOW GRADUALLY HEAD NE PUTTING THE FCST AREA ON THE BACKSIDE OF
THE LOW. MODELS SHOW SOME WRAP AROUND MOISTURE. BUT CONSIDERING THE
TIME OF YEAR...AND THE FACT THAT TODAYS PCPN HAS BEEN DIURNALLY
AFFECTED W OF THE UPPER LOW...I WILL FCST MAINLY AFTN/EVENING SHWERS
AND TSTMS ON SUNDAY INTO SUNDAY EVENING.

THEN CNVCTN DIES DOWN SUNDAY NIGHT AND MOST OF MONDAY. FOR MONDAY
AFTN...THE MODEL SOUNDINGS CONTINUE UNSTABLE ENUF THAT WHEN COMBINED
WITH DAYTIME HEATING...SCATTERED TSTMS COULD AGAIN DEVELOP IN THE
AFTN. HOWEVER...THIS TIME...I DONT THINK IT WILL BE VERY WIDESPREAD
AND MORE SCATTERED IN NATURE.

TUESDAY AND WEDNESDAY...WE GET A PATTERN CHANGE. HIGH PRES FORMS
OVER NRN VA WHILE HOT AIR FROM THE UPPER PLAINS MOVES IN FROM THE
WEST AND NW. WE SHOULD GET OUR FIRST 90 OF THE SEASON IN MOST AREAS
OUTSIDE OF THE MOUNTAINS AND THE COAST.

THU...ANOTHER FRONTAL SYSTEM BRINGS THE PSBLTY OF AFTN/EVENING PCPN.

FCSTID =    9
MPO   52  68  54  84 /  90  70  70  20
ABE   56  73  57  86 /  80  70  70  20
RDG   56  74  57  86 /  80  70  70  20
PHL   59  75  63  86 /  80  50  50  20
12N   56  69  57  87 /  90  70  70  20
SMQ   56  74  58  86 /  90  70  70  20
TTN   56  74  59  86 /  90  60  60  20
MIV   57  74  58  86 /  70  40  40  20
ACY   57  71  61  81 /  50  40  40  20
ILG   57  74  60  86 /  80  40  40  20
DOV   57  74  60  86 /  50  40  40  20
GED   56  74  58  86 /  50  40  40  20
ESN   57  75  61  85 /  50  40  40  20

.PHI...
DE...FLOOD WATCH FOR TONIGHT FOR ZONE DEZ001.

MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ008.

NJ...FLOOD WATCH FOR TONIGHT FOR ZONES NJZ001...NJZ007>010...
NJZ012>019.

PA...FLOOD WATCH FOR TONIGHT FOR ZONES
PAZ054>055...PAZ060>062...PAZ067>071.

RNS

RNS
Hazardous weather outlook, Jun 21, 4:50 AM EST, 11 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
550 AM EDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WATER LEVELS ON NUMEROUS SMALL STREAMS IN EASTERN PENNSYLVANIA AND
NORTHERN DELAWARE REMAIN ABOVE FLOOD STAGE THIS MORNING AS A RESULT
OF HEAVY RAIN ON FRIDAY. SEE FLOOD WARNING STATEMENTS UNDER WMO
HEADER /WGUS41 KPHI/ FOR MORE DETAILS.

A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR EASTERN
PENNSYLVANIA....MOST OF NEW JERSEY...NORTHERN DELAWARE...AND EXTREME
NORTHEAST MARYLAND. MORNING SHOWERS WILL GIVE WAY TO THUNDERSTORMS
AND WIDESPREAD SHOWERS DURING THE AFTERNOON. PRECIPITATION FROM
THESE SHOWERS AND THUNDERSTORMS COULD BE HEAVY AT TIMES. WITH
STREAMS IN THE REGION ALREADY HIGH FROM RECENT RAINS...ANY
ADDITIONAL SIGNIFICANT RAINFALL WILL PRODUCE FLOODING. SEE
FLOOD WATCH STATEMENT UNDER WMO HEADER /WGUS61 KPHI/ FOR MORE
DETAILS.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE NEW JERSEY COAST
TODAY AND A LOW RISK FOR RIP CURRENTS ALONG THE DELAWARE COAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Morris

When
June 21, 4:00 PM EST to June 24, 1:00 PM EST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376521.